Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 142, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2021, 6:31 PM CDT for 5 counties in Mississippi. It was in force for 44 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2021, 6:31 PM CDT (23:31 UTC)
- Expired
- May 9, 2021, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Calhoun County, MS, Lafayette County, MS, Marshall County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:35 PM CDT | TSTM WND DMG | Abbeville, MS | TREES AND POWER LINES DOWN ACROSS ABBEVILLE. |
| May 9, 6:50 PM CDT | TSTM WND DMG | Wnw Oxford, MS | TREES DOWN ON POWER LINES. |
| May 9, 7:00 PM CDT | TSTM WND DMG | S New Albany, MS | TREES DOWN IN INGOMAR. |
| May 9, 7:05 PM CDT | TSTM WND DMG | 1 Nne Etta, MS | DAMAGE TO ROOF AND CARPORT AT HOME ALONG HIGHWAY 30. NUMEROUS TREES DOWN. |
| May 9, 7:15 PM CDT | TSTM WND DMG | Ecru, MS | LARGE TREE DOWN IN ECRU. |
| May 9, 7:20 PM CDT | TSTM WND DMG | 4 Nnw Ecru, MS | NUMEROUS TREES DOWN IN THE INGOMAR COMMUNITY. |
| May 9, 7:25 PM CDT | TSTM WND DMG | Thaxton, MS | TREES DOWN ON AND ACROSS HIGHWAY 336 IN THE THAXTON AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -439 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820
WUUS54 KMEG 092331
SVRMEG
MSC013-071-093-115-145-100015-
/O.NEW.KMEG.SV.W.0142.210509T2331Z-210510T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
631 PM CDT Sun May 9 2021
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Southwestern Union County in northeastern Mississippi...
Western Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
* Until 715 PM CDT.
* At 631 PM CDT, a severe thunderstorm was located near Harmontown,
or 9 miles northwest of Holly Springs National Forest, moving
southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Oxford, New Albany, Holly Springs National Forest, Ecru, Cambridge,
Randolph, Bethlehem, Laws Hill, Etta, Springdale, Burgess, Banner,
Tula, Denmark, Pinedale, Paris, Thaxton, Abbeville, Taylor and
Toccopola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3402 8927 3415 8951 3419 8951 3419 8960
3425 8972 3431 8972 3464 8959 3450 8892
TIME...MOT...LOC 2331Z 294DEG 37KT 3446 8964
HAIL...1.00IN
WIND...70MPH
$$
SWB1 follow-up statement
143
WWUS54 KMEG 100006
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
706 PM CDT Sun May 9 2021
MSC013-071-093-115-145-100015-
/O.EXP.KMEG.SV.W.0142.000000T0000Z-210510T0015Z/
Lafayette MS-Calhoun MS-Union MS-Pontotoc MS-Marshall MS-
706 PM CDT Sun May 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE...NORTHWESTERN
CALHOUN...SOUTHWESTERN UNION...WESTERN PONTOTOC AND SOUTHEASTERN
MARSHALL COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern and northwestern Mississippi.
LAT...LON 3402 8927 3415 8951 3419 8951 3419 8960
3425 8972 3431 8972 3464 8959 3450 8892
TIME...MOT...LOC 0005Z 294DEG 37KT 3432 8927
$$
SGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:31 PM CDT, 0 minutes earlier.
Area forecast discussion, May 9, 6:31 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Memphis TN 631 PM CDT Sun May 9 2021 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 348 PM CDT Sun May 9 2021/ DISCUSSION... Storms are finally starting to develop across the Mid South as a front pushes into the forecast area. Looking at the immediate short term...we expect storms to continue to develop and be rather strong. Severe storms will be possible with large hail and damaging winds being the main threats. We have already seen a few reports of hail with earlier storms with less impressive convection. Now that the storms have a better trigger they will be able to take advantage of the steep lapse rates and instability. Large hail...early on will be a big threat. A tornado risk exists over the next few hours as initially storms are more cellular. Storms should congeal into a lines and bowing segments as the event goes on. This would suggest the the tornado threat will decrease as time goes on...as well as the best low level helicity will be moving east ahead of the main line of storms. A Severe Thunderstorm Watch is in effect for a large part of the forecast area this evening. This will not be a long event as most of the storms should be out of the area by 10 PM. Beyond tonight, the Mid South will remain on the cool side of a stationary front extending through the Arklamiss. Rain may briefly edge into east AR and west TN Tuesday night and Wednesday, ahead of northern branch height falls. However, I have trimmed POPs back a little bit for the next few days as guidance is coming in just a little drier but its really not that big of a change from previous forecast. Dry and relatively cool for the latter half of the week, under northwest flow aloft. 13/MH && .AVIATION... Rain and Thunderstorms have ended at JBR MEM and MKL. TUP can expect showers for the next 2-3 hours ending with a round of thunderstorms resulting in brief IFR conditions. Strong north winds are expected overnight behind a cold front. Expect North winds 15-20kt with gusts to 30 immediately behind a cold front then gusts should subside a bit and winds will likely be 10-15kt for the remainder of the night and around 10kt tomorrow. CIGS tonight are expected to lower to 700-1500ft and slowly rise tomorrow, but likely remain MVFR through midday. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 9, 3:27 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 327 PM CDT Sun May 9 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-102230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 327 PM CDT Sun May 9 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch has been issued. See website for details. Scattered thunderstorms will develop this evening along and ahead of a slow-moving cold front. These thunderstorms will be capable of producing large hail, damaging winds, and a few brief tornadoes. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening.
In the hours before
Special weather statement, May 9, 5:00 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
500 PM CDT Sun May 9 2021
TNZ021-022-092230-
Carroll TN-Benton TN-
500 PM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Central Carroll County in western Tennessee...
Southwestern Benton County in western Tennessee...
At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds 40 mph or greater was located near Huntingdon,
moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Carroll and southwestern Benton Counties should
monitor this storm closely.
LAT...LON 3584 8814 3584 8818 3582 8818 3582 8823
3596 8857 3610 8852 3601 8807
TIME...MOT...LOC 2200Z 290DEG 24KT 3599 8847Local storm report, May 9, 5:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SUN MAY 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TORNADO WNW ATOKA 35.45N 89.77W
05/09/2021 TIPTON TN EMERGENCY MNGR
TORNADO SPOTTED ON CAMP GROUND ROAD.
&&Local storm report, May 9, 5:25 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SUN MAY 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TORNADO WNW MUNFORD 35.45N 89.80W
05/09/2021 TIPTON TN EMERGENCY MNGR
EXTENSIVE DAMAGE ON GLEN SPRINGS ROAD. THE 2300 TO 2600
BLOCK.
&&Local storm report, May 9, 6:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT SUN MAY 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG TUNICA 34.69N 90.38W
05/09/2021 TUNICA MS EMERGENCY MNGR
A LARGE TREE FELL ON HOUSE ON KENNY HILL RD AND HICKORY
LANE.
&&Local storm report, May 9, 6:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT SUN MAY 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG MUNFORD 35.45N 89.80W
05/09/2021 TIPTON TN AMATEUR RADIO
POWER LINES AND POSSIBLE TREES DOWN AT RUGH ROAD AND
PLANTATION RD.
&&Local storm report, May 9, 6:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT SUN MAY 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG SALTILLO 35.38N 88.21W
05/09/2021 HARDIN TN FIRE DEPT/RESCUE
TREES AND POSSIBLE POWER LINES DOWN ALONG HGWY 69 AND
HANDY CORNER.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:42 PM CDT | River Flood Warning | MEG | Monroe | 36 hr |
| May 8, 8:42 PM CDT | River Flood Warning | MEG | Monroe | 36 hr |
| May 9, 9:48 AM CDT | Special Weather Statement | MEG | Tate | 27 min |
| May 9, 10:14 AM CDT | Special Weather Statement | MEG | Panola | 31 min |
| May 9, 11:24 AM CDT | Special Weather Statement | MEG | Union | 36 min |
| May 9, 4:50 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 40 min |
| May 9, 5:21 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 24 min |
| May 9, 5:39 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Quitman, Tate, Tunica | 36 min |
| May 9, 6:01 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 44 min |
| May 9, 6:42 PM CDT | Tornado Warning | MEG | Lafayette, Marshall, Pontotoc, Union | 21 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.